Clindamycin is not addictive, so it’s not possible to have “withdrawal” symptoms in the classic sense of the term. However, serious problems can occur if a person suddenly stops taking clindamycin, including an increased risk of drug-resistant bacteria. Clindamycin “withdrawal” can also lead to unpleasant side effects and symptoms that may cause a person to want to stop taking their medication before their doctor says it is okay to do so.
How Long Do Clindamycin Withdrawal Symptoms Last?
Problems associated with antibiotics use can persist for weeks or months after taking the final dose of the medication.
Taking clindamycin may lead to a variety of side effects and symptoms that can persist even after the patient stops taking the drug These side effects can range from mild to severe or even life-threatening and include:
- Abdominal pain
- Nausea and vomiting
- Unpleasant taste in the mouth
- Recurrent C. diff infections
- Rash or hives
- Peeling, blistering, itchy, or irritated skin
- Difficulty breathing or swallowing
- Decreased urine output (oliguria)
- Yellowing of the skin (jaundice)
- Swelling in the body
Certain people may be more at risk for symptoms and side effects of clindamycin. These people include the elderly and those with impaired kidney or liver function.
To help a person manage uncomfortable side effects or symptoms of clindamycin use, doctors may prescribe other medications, change the dose, or change the type of antibiotic used. Ensuring adequate hydration and electrolyte balance can help people experiencing diarrhea.
Some doctors may also advise patients to consume fiber-rich foods, such as fruits and vegetables, after taking antibiotics. This diet helps restore a healthy gut, as antibiotics can decimate healthy gut bacteria. Although, too much fiber may cause medications to get flushed out of the system before the medications get properly absorbed. So, talk to your doctor if you take a fiber supplement before taking this drug.